Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 71, NWS Kansas City, MO

May 24, 2019Doniphan County, Kansas; Holt County, Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at May 24, 2019, 4:53 AM CDT for Doniphan County, Kansas; Holt County, Missouri. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2019, 4:53 AM CDT (09:53 UTC)
Expired
May 24, 2019, 5:30 AM CDT
In force
37 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Doniphan County, KS, Holt County, MO

The radar

The Topeka radar (KTWX), 140 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 4:40 AM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.9 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 290 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
290 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
247 m²/s²
Significant tornado parameter
0.2
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

750 
WUUS53 KEAX 240953
SVREAX
KSC043-MOC087-241030-
/O.NEW.KEAX.SV.W.0071.190524T0953Z-190524T1030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
453 AM CDT Fri May 24 2019

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Western Doniphan County in northeastern Kansas...
  Central Holt County in northwestern Missouri...

* Until 530 AM CDT.

* At 451 AM CDT, a severe thunderstorm was located 7 miles northeast
  of Falls City, moving northeast at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Mound City, Highland, Oregon, Forest City, Craig, White Cloud,
  Denton, Big Lake, Severance, Leona, Fortescue, Bigelow, Bendena,
  Iowa Point and Fanning.

This includes Interstate 29 between mile markers 77 and 93.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4027 9523 4026 9519 3966 9510 3966 9534
      4000 9534 4000 9531 4003 9535 4003 9540
      4004 9542 4006 9542 4007 9539 4012 9539
      4017 9547
TIME...MOT...LOC 0951Z 240DEG 48KT 4012 9548 

HAIL...1.00IN
WIND...60MPH
 
$$

Mell
1 follow-up statement
140 
WWUS53 KEAX 241029
SVSEAX

Severe Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
529 AM CDT Fri May 24 2019

KSC043-MOC087-241039-
/O.EXP.KEAX.SV.W.0071.000000T0000Z-190524T1030Z/
Doniphan KS-Holt MO-
529 AM CDT Fri May 24 2019

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN DONIPHAN AND CENTRAL
HOLT COUNTIES WILL EXPIRE AT 530 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds are still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 1000 AM CDT for
northeastern Kansas...and northwestern Missouri.

LAT...LON 4027 9523 4026 9519 3966 9510 3966 9534
      4000 9534 4000 9531 4003 9535 4003 9540
      4004 9542 4006 9542 4007 9539 4012 9539
      4017 9547
TIME...MOT...LOC 1029Z 240DEG 48KT 4036 9493 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 4:48 AM CDT, 5 minutes earlier.

Area forecast discussion, May 24, 4:48 AM CDT, 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
448 AM CDT Fri May 24 2019

.Mesoscale Discussion...
Issued at 440 AM CDT FRI MAY 24 2019

Upstream convection across northeast Kansas is currently
advecting into a favorable bulk shear environment of 50 to 60
knots, capable of strengthening storms through early Friday
morning across northeast Kansas and northwest Missouri.
Additionally, 0-3 km storm relative helicity averages near 500
m2/s2 may support potential tornadoes within the strongest
storms. Strong to damaging winds are possible across northeast
Kansas to north central Missouri as the line of storms quickly
push eastward through the early to mid morning hours.

&&

.Discussion...
Issued at 336 AM CDT FRI MAY 24 2019

A line of storms stretched across south central Kansas to
southeast Nebraska will continue to drift northeast with time
early Friday morning. Main steering flow aloft and a northward
moving synoptic boundary draped over northern Missouri should keep
most of this activity across far northwest Missouri this morning,
initially. As the morning progresses, however, a southwesterly to
northeasterly oriented low-level jet will veer with time and any
cold pool propagation from ongoing convection to the northwest
will eventually bring the line of storms to the south through mid
Friday morning into the afternoon. The initial concern will
continue to be with the potential for flash flooding across
northwest Missouri Friday morning. Anomalously high PWAT values on
the order of 1.5" to 1.75" are expected today into Saturday as a
surge of Gulf moisture continues to advect northward with time. A
break in activity is expected by the late morning and early
afternoon as the upstream line of storms weakens with time. The
overall synoptic boundary and any lingering outflow boundaries
will serve as the focus for renewed convection this afternoon,
persisting into the overnight. Though the exact placement of the
primary axis for storm development depends on ongoing convection
across central Kansas, the extent of the low-level jet veering,
and the placement of the warm front, generally thinking that
storms will form along an axis from eastern Kansas to northeast
Missouri. Storms should quickly form a line and undergo little to
no eastward movement as the mid/upper level ridge across the
southeastern CONUS retrogrades into the evening. Have issued a
Flash Flood Watch through Saturday morning within this area given
sensitive antecedent conditions and resulting low flash flood
guidance, and where forecast rainfall amounts range from 1.5" to
2.25", with locally higher amounts possible. Additionally, dew
point values will increase into the lower 70s by the afternoon,
with SBCAPE values expected over 2500 J/kg and deep layer shear
averaging between 30 to 40 kts. All combined, this will present
the potential for severe weather this afternoon and evening with
the primary hazards being large hail and strong to damaging winds,
with an isolated tornado risk also possible.

While the severe threat will wane as the evening progresses, the
potential for flash flooding will increase during the evening and
overnight hours. All said, particularly with this occurring on a
Friday evening and night, drivers will need to exercise caution
should roadways become flooded.

The local area will remain well within the warm sector until the
upcoming mid-week, which will help to maintain additional storm
chances through the weekend and early work week as a subsequent
upper level trough advances over the west coast by the late
weekend. Additional flooding hazards are likely beyond the
current Flash Flood Watch, which will need to be addressed during
subsequent forecasts. River flooding concerns will also persist
well into next week as the active pattern resumes.

&&

.Aviation...(For the 06Z TAFS through 06Z Friday Night)
Issued at 1211 AM CDT FRI MAY 24 2019

The warm front has lifted to the vicinity of the terminals.
Thunderstorms are developing along and north of the front from
northwestern MO through southwestern KS. These storms are
generally moving to the northeast. The overall area of storms
should eventually shift south and start to impact the terminals
later tonight. Then through the day tomorrow, there is a good
chance the showers with embedded thunderstorms. It's actually hard
to find a period of time when there isn't some chance for
precipitation. Ceilings and visibility may drop to low MVFR or IFR
through the rounds of precipitation.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Saturday morning for KSZ025-102.

     Flash Flood Watch from 10 AM CDT this morning through Saturday
     morning for KSZ103>105.

MO...Flash Flood Watch through Saturday morning for MOZ001-002-011-
     012-020.

     Flash Flood Watch from 10 AM CDT this morning through Saturday
     morning for MOZ003>008-013>017-021>024-028>030-037.

&&

Mesoscale...Welsh
Discussion...Welsh
Aviation...CDB
Hazardous weather outlook, May 23, 5:18 AM CDT, 23 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
518 AM CDT Thu May 23 2019

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241030-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
518 AM CDT Thu May 23 2019

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

Thunderstorms will move into the area from eastern Kansas late this
evening. A few strong wind gusts and heavy rainfall are the greatest
weather hazards at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Active weather continues Friday into Saturday, with a continued
potential for severe weather and flash flooding.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 24, 9:11 AM CDTRiver Flood WarningEAXAtchison, Leavenworth70 hr
May 24, 10:30 AM CDTRiver Flood WarningEAXWyandotte18 days
May 24, 6:41 PM CDTSevere Thunderstorm WarningEAXAtchison, Johnson, Leavenworth, Wyandotte34 min
May 24, 6:59 PM CDTSpecial Weather StatementEAXJohnson46 min
May 24, 4:26 AM CDTAreal Flood WarningEAXAtchison3 hr
May 24, 4:38 AM CDTSevere Thunderstorm WarningEAXAtchison, Holt52 min
May 24, 5:05 AM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway40 min
May 24, 5:43 AM CDTSevere Thunderstorm WarningEAXGentry, Nodaway, Worth32 min
May 24, 8:27 AM CDTRiver Flood WarningEAXChariton, Macon3 days
May 24, 8:27 AM CDTRiver Flood WarningEAXDaviess, Gentry3 days
May 24, 8:27 AM CDTRiver Flood WarningEAXDaviess, Livingston4 days
May 24, 8:33 AM CDTRiver Flood WarningEAXAndrew, Nodaway54 hr
May 24, 8:33 AM CDTRiver Flood WarningEAXAndrew, Buchanan68 hr
May 24, 8:33 AM CDTRiver Flood WarningEAXAndrew, Holt, Nodaway44 hr
May 24, 10:20 AM CDTRiver Flood WarningEAXRay47 hr
May 24, 6:12 PM CDTSpecial Weather StatementEAXMacon48 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Severe Thunderstorm Warnings in Missouri, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.